Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 68, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 24, 2019, 9:21 PM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 9:21 PM CDT (02:21 UTC)
- Expired
- Sep 24, 2019, 9:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marathon County, WI, Portage County, WI, Wood County, WI
The radar
The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 9:37 PM CDT | HAIL 0.25 | Marshfield, WI | |
| Sep 24, 9:50 PM CDT | TSTM WND GST 50 | Marshfield, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 7:17 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
172
WUUS53 KGRB 250221
SVRGRB
WIC073-097-141-250245-
/O.NEW.KGRB.SV.W.0068.190925T0221Z-190925T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
921 PM CDT Tue Sep 24 2019
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Wood County in central Wisconsin...
Western Portage County in central Wisconsin...
Western Marathon County in central Wisconsin...
* Until 945 PM CDT.
* At 921 PM CDT, severe thunderstorms were located along a line
extending from near Greenwood to 8 miles southwest of Marshfield to
near Babcock, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Babcock around 925 PM CDT.
Spencer around 935 PM CDT.
Abbotsford and Lake Wazeecha around 940 PM CDT.
Other locations impacted by these severe thunderstorms include North
Wood County Park, Big Eau Pleine County Park, Moon, Coddington,
Blenker, Fenwood, Kellner, Powers Bluff County Park, Bethel and
Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.
LAT...LON 4498 9032 4505 9003 4468 8952 4431 8942
4429 8958 4427 8965 4425 9022 4449 9032
TIME...MOT...LOC 0221Z 256DEG 48KT 4483 9062 4456 9026 4424 9012
HAIL...0.75IN
WIND...60MPH
$$
RDM1 follow-up statement
454
WWUS53 KGRB 250242
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
942 PM CDT Tue Sep 24 2019
WIC073-097-141-250251-
/O.EXP.KGRB.SV.W.0068.000000T0000Z-190925T0245Z/
Wood WI-Portage WI-Marathon WI-
942 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR WOOD...WESTERN PORTAGE AND
WESTERN MARATHON COUNTIES WILL EXPIRE AT 945 PM CDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.
A new Severe Thunderstorm Warning has been issued.
LAT...LON 4498 9032 4505 9003 4468 8952 4431 8942
4429 8958 4427 8965 4425 9022 4449 9032
TIME...MOT...LOC 0241Z 256DEG 48KT 4489 9026 4462 8990 4430 8976
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:27 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 24, 6:27 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 627 PM CDT Tue Sep 24 2019 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 233 PM CDT Tue Sep 24 2019 The latest RAP analysis and satellite/radar imagery show a cold front moving into the northern Mississippi Valley early this afternoon. Outside of some rain over northern Minnesota, the front has been inactive across the region so far. After a cool morning, temps and dewpoints have been steadily rising through the day over Wisconsin, and some dewpoints approaching 65 degrees are showing up on observations over the southwest part of the state. This trend should continue through the rest of the afternoon as a 35 to 40 kt low level jet cranks up ahead of the front and advects deeper moisture to the northeast. Expectations remain that improving convective parameters will set the stage for rapid thunderstorm development from northern Iowa to western Wisconsin in the 21-00z time period. As those thunderstorms track east, severe thunderstorm potential is the main forecast concern. Tonight...The cold front will track east and across the region bringing the potential for severe weather and localized flooding. Convective parameters, with most unstable capes up to 1500 j/kg and effective shears of 30 to 40 kts, will likely peak this evening as the thunderstorms enter central and north-central WI around the 00-02z time period. Strengthening wind profiles with a low level jet around 50 kts, and 0-1 km/0-3 km helicities in the 200-300 range will make damaging winds the primary concern, with bowing segments possible. Large hail could also occur in the strongest storms. Given the high helicities, cannot rule out an isolated tornado as well. Instability is expected diminish relatively quickly through the evening, and HREF max reflectivity paintball show storms should be weakening as they move into northeast WI late in the evening into early overnight. Some risk that strong gusty winds and heavy rainfall could persist into northeast WI despite an overall weakening trend of the storms. Most storms should be exiting northeast WI during the 06-08z time period as winds turn to the west and remain breezy behind the front. Low temps will remain mild, and range from the mid 50s to low 60s across the region. Wednesday...The cold front is forecast to move into northern Lower Michigan by early Wednesday morning. But flattened upper troughing is expected to remain overhead through the day. Combined with 100-200 j/kg of instability that is anticipated to develop with the heat of the day, could see some showers or maybe a rumble of thunder develop during the afternoon, mostly over northern WI. West winds will be breezy with gusts to 30 mph possible. Highs ranging from the low 60s over the far north to low 70s over east- central WI. .LONG TERM...Wednesday Night Through Tuesday Issued at 233 PM CDT Tue Sep 24 2019 High pressure will track to the south of the area Wednesday night and Thursday, keeping the area dry with temperatures just below normal for this time of year. Rain chances return by the end of the work week as a low pressure system approaches the region from the west. After a brief break in precipitation early in the weekend, the unsettled pattern returns later in the weekend and into early next week as a series of low pressure systems bring several chances for additional rain showers and thunderstorms. && .AVIATION...for 00Z TAF Issuance Issued at 627 PM CDT Tue Sep 24 2019 A cold front will produce a line of showers and thunderstorms as it moves across the area tonight. MVFR conditions are expected with the arrival of the rain, with local IFR in thunderstorms. Low level wind shear is possible late this evening with south winds at 10 knots at the surface with southwest winds around 50 knots at 2000 ft agl. The cold front will exit the area early Wednesday, with gusty west winds and VFR conditions likely by noon. Good flying weather is generally expected Wednesday afternoon through Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MPC LONG TERM......Kurimski AVIATION.......RDM
Hazardous weather outlook, Sep 24, 7:37 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 737 PM CDT Tue Sep 24 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 737 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely tonight. Some storms may be severe, with damaging winds being the main concern. Large hail, isolated tornadoes, and localized flooding will also be possible. A tornado watch is in effect for areas west of the Fox Valley and lakeshore through midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The next chance for thunderstorms arrives Thursday night into Friday evening. At this time, it appears that none of these storms will become severe. However, heavy rainfall will be possible. Additional thunderstorm chances are expected for Sunday into next Tuesday. It is too early to determine whether any of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. LMZ521-522-541>543-260045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 737 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms are possible late tonight. Any storms that develop will pose a hazard to boaters on the lake and bay. South to southwest will increase up to 25 knots tonight. In addition, waves will build to 3 to 5 feet on the Lake tonight. These winds and waves will lead to hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Thunderstorms are also possible Thursday night into Friday night and again Sunday into next Tuesday. Any storms that develop will pose a hazard to boaters on the lake and bay. Southwest winds will shift to the west Wednesday with gusts to 25 knots possible. This will lead to hazardous conditions for small craft through Wednesday afternoon. South winds and high waves may become a hazard to small craft on on Friday. RDM/Bersch
In the hours before
Local storm report, Sep 24, 9:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
917 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND DMG 1 NW LAC DU FLAMBEAU 45.97N 89.89W
09/24/2019 VILAS WI PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:35 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 85 min |
| Sep 24, 8:52 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 68 min |
| Sep 24, 9:39 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon, Wood | 51 min |
| Sep 24, 10:31 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Oneida | 44 min |
| Sep 24, 10:56 PM CDT | Special Weather Statement | GRB | Forest, Langlade | 49 min |
| Sep 24, 11:45 PM CDT | Special Weather Statement | GRB | Portage, Wood | 45 min |
| Sep 24, 11:52 PM CDT | Special Weather Statement | GRB | Florence, Marinette | 53 min |
| Sep 25, 12:20 AM CDT | Special Weather Statement | GRB | Portage, Wood | 40 min |
| Sep 25, 8:42 AM CDT | Special Weather Statement | GRB | Oneida | 48 min |
| Sep 25, 9:15 AM CDT | Special Weather Statement | GRB | Forest | 45 min |
| Sep 25, 9:56 AM CDT | Special Weather Statement | GRB | Marinette | 49 min |
| Sep 25, 6:41 PM CDT | Special Weather Statement | GRB | Oneida | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.